Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 140, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 20, 2001, 10:39 PM MDT for Mercer County, Oliver County, North Dakota. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 20, 2001, 10:39 PM MDT (04:39 UTC)
- Expired
- Jul 20, 2001, 11:45 PM MDT
- In force
- 66 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties
Counties Mercer County, ND, Oliver County, ND
The radar
The Bismarck radar (KBIS), 80 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 11:00 PM MDT | Thunderstorm Wind 52 E | Beulah, ND | Cooperative observer reported the event last nearly 60 minutes. Several tree limbs down and a large tree split in two. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 5:30 PM MDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 4.7 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2408 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1484 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 10.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 210443 SVRBIS NDC057-065-210545- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 1039 PM MDT FRI JUL 20 2001 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MERCER COUNTY IN SOUTH CENTRAL NORTH DAKOTA WESTERN OLIVER COUNTY IN SOUTH CENTRAL NORTH DAKOTA * UNTIL 1145 PM MDT(1245 AM CDT) * AT 1039 PM MDT(1139 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 29 MILES NORTHWEST OF GOLDEN VALLEY TO 29 MILES SOUTHWEST OF GOLDEN VALLEY...OR FROM 57 MILES NORTH OF DICKINSON TO 15 MILES NORTHEAST OF DICKINSON...MOVING EAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... GOLDEN VALLEY AT 1100 PM MDT ZAP AT 1110 PM MDT BEULAH AT 1120 PM MDT HANOVER AT 1130 PM MDT IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE ADVANCE WARNING. LAT...LON 4751 10216 4702 10213 4701 10138 4749 10144 JENSEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:15 PM MDT, 8 hours 24 minutes earlier.
Area forecast discussion, Jul 20, 2:15 PM MDT, 8 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 315 PM CDT FRI JUL 20 2001 MAIN CONCERN WL BE SEVERE WX OVER THE NEXT 24 TO 36 HOURS. MODELS IN FAIRLY GOOD AGREEMENT EJECTING SEVERAL SHORT WAVE SYSTEM THRU THE REGION TONIGHT THRU SATURDAY NIGHT. THE FIRST OF THE SHORT WAVES FORECAST TO REACH WESTERN ND LATER THIS AFTERNOON THE MOVE EAST...SOUTHEAST REACHING NORTHEASTERN SD LATE TONIGHT. THE SECOND SHORT WAVE FORECAST TO REACH WESTERN ND EARLY SATURDAY AND MOVE ACROSS THE SOUTHERN CWA DURING THE DAY AND THE THIRD REACHES WESTERN ND SATURDAY NIGHT AND MOVES ACROSS THE REGION OVERNIGHT REACHING THE EASTERN AREAS OF THE STATE EARLY SUNDAY MORNING. WITH A VERY UNSTABLE ATMOSPHERE THE SHORT WAVE SYSTEMS MOVING THRU WILL ADD FUEL TO TSRA POTENTIAL THRU SATURDAY NIGHT. A SURFACE BOUNDRY WILL ADD LIFT FOR THE CONVECTION. DRIER AIR AND SUBSIDENCE FORECAST TO ADVECT OVER THE WRN CWA SUNDAY AFTERNOON INTO MONDAY. THIS WILL BRING COOLER AND LESS HUMID AIR BACK INTO THE AREA. .BIS...NONE. RGT
In the hours before
Special weather statement, Jul 20, 6:24 PM MDT, 4 hours 15 minutes before
NDZ001-009-017-210120- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 723 PM CDT (623 PM MDT) FRI JUL 20 2001 ...STRONG THUNDERSTORMS MOVING INTO NORTHWEST NORTH DAKOTA... AT 720 PM CDT...AREA OBSERVATIONS AND RADARS INDICATED A LINE OF STRONG TO SEVERE THUNDERSTORMS MOVING ACROSS EXTREME NORTHEAST MONTANA. THESE STORMS WILL MOVE INTO DIVIDE...WILLIAMS AND MCKENZIE COUNTIES BY 800 PM CDT (7OO PM MDT). FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 40 MPH...HEAVY RAIN AND HAIL ARE ALL POSSIBLE WITH THESE STORMS. ANYONE OUTDOORS THIS EVENING IN DIVIDE...MCKENZIE AND WILLIAMAS COUTIES SHOULD PAY CLOSE ATTENTION TO RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO TAKE SHELTER IF STORM APPROACH. MR NNN
Special weather statement, Jul 20, 6:27 PM MDT, 4 hours 12 minutes before
NDZ001-009-017-210120- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 723 PM CDT (623 PM MDT) FRI JUL 20 2001 ...STRONG THUNDERSTORMS MOVING INTO NORTHWEST NORTH DAKOTA... AT 720 PM CDT...AREA OBSERVATIONS AND RADARS INDICATED A LINE OF STRONG TO SEVERE THUNDERSTORMS MOVING ACROSS EXTREME NORTHEAST MONTANA. THESE STORMS WILL MOVE INTO DIVIDE...WILLIAMS AND MCKENZIE COUNTIES BY 800 PM CDT (700 PM MDT). FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 40 MPH...HEAVY RAIN AND HAIL ARE ALL POSSIBLE WITH THESE STORMS. ANYONE OUTDOORS THIS EVENING IN DIVIDE...MCKENZIE AND WILLIAMS COUNTIES SHOULD PAY CLOSE ATTENTION TO RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO TAKE SHELTER IF STORM APPROACH. MR NNNN
Local storm report, Jul 20, 8:32 PM MDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
932 PM CDT FRI JUL 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0905 PM 8 WNW CHARBONNEAU ND 60 MPH TSTM GUST
07/20/01 MCKENZIE REPORTED BY PUBLIC.
0911 PM (ISN)SLOULIN FLD WILLISTO ND 68 MPH TSTM GUST
07/20/01 WILLIAMSLocal storm report, Jul 20, 8:51 PM MDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
951 PM CDT FRI JUL 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0911 PM (ISN)SLOULIN FLD WILLISTO ND .88 INCH HAIL
07/20/01 WILLIAMSLocal storm report, Jul 20, 9:14 PM MDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1014 PM CDT FRI JUL 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0958 PM 4 N BEACH ND 60 MPH TSTM GUST
07/20/01 GOLDEN VALLEY REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1005 PM WATFORD CITY ND 58 MPH TSTM GUST
07/20/01 MCKENZIE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
@RUKWBCeKDENWWUS30 KBIS 210315
LSRBIS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1014 PM CDT FRI JUL 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0958 PM 4 N BEACH ND 60 MPH TSTM GUST
07/20/01 GOLDEN VALLEY REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1005 PM WATFORD CITY ND 58 MPH TSTM GUST
07/20/01 MCKENZIE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
TURNERLocal storm report, Jul 20, 10:06 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1106 PM CDT FRI JUL 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1017 PM NEW TOWN ND 60 MPH TSTM GUST
07/20/01 MOUNTRAIL REPORTED BY MEDIA.
1044 PM GRASSY BUTTE ND .88 INCH HAIL
07/20/01 MCKENZIE REPORTED BY COOPERATIVE
OBSERVER.
1045 PM 2 NW NEW TOWN ND FUNNEL CLOUD
07/20/01 MOUNTRAIL REPORTED BY LAW
ENFORCEMENT OFFICIAL.
TWO FUNNELS
REPORTED...NO TOUCHDOWN.
1054 PM 27 NE BELFIELD ND 70 MPH TSTM GUST
07/20/01 STARK REPORTED BY EMERGENCY
MANAGEMENT. TREES
UPROOTED. STORN OVER
BILLINGS COUNTY.The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 6:47 PM MDT | Severe Thunderstorm Warning | BIS | Divide, Williams | 58 min |
| Jul 20, 7:51 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 54 min |
| Jul 20, 7:51 PM MDT | Severe Thunderstorm Warning | BIS | Divide | 54 min |
| Jul 20, 8:36 PM MDT | Tornado Warning | BIS | Billings, Golden Valley | 54 min |
| Jul 20, 8:43 PM MDT | Severe Thunderstorm Warning | BIS | Burke, Divide, Williams | 62 min |
| Jul 20, 8:43 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie, Mountrail | 62 min |
| Jul 20, 9:24 PM MDT | Severe Thunderstorm Warning | BIS | Ward | 36 min |
| Jul 20, 9:32 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley | 58 min |
| Jul 20, 9:45 PM MDT | Severe Thunderstorm Warning | BIS | Burke, Mountrail, Ward | 30 min |
| Jul 20, 9:45 PM MDT | Severe Thunderstorm Warning | BIS | Dunn | 60 min |
| Jul 20, 10:16 PM MDT | Severe Thunderstorm Warning | BIS | Renville, Ward | 59 min |
| Jul 20, 10:16 PM MDT | Severe Thunderstorm Warning | BIS | McLean | 59 min |
| Jul 20, 10:26 PM MDT | Severe Thunderstorm Warning | BIS | Stark | 64 min |
| Jul 20, 11:01 PM MDT | Severe Thunderstorm Warning | BIS | McHenry, McLean | 59 min |
| Jul 20, 11:26 PM MDT | Severe Thunderstorm Warning | BIS | Morton | 64 min |
| Jul 20, 11:28 PM MDT | Severe Thunderstorm Warning | BIS | Pierce, Sheridan | 62 min |
| Jul 20, 11:39 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Bowman | 36 min |
| Jul 20, 11:49 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton, Oliver | 56 min |
| Jul 21, 12:04 AM MDT | Severe Thunderstorm Warning | BIS | Grant | 56 min |
| Jul 21, 12:24 AM MDT | Severe Thunderstorm Warning | BIS | Emmons, Kidder | 66 min |
| Jul 21, 12:25 AM MDT | Severe Thunderstorm Warning | BIS | Adams, Bowman | 35 min |
| Jul 21, 12:40 AM MDT | Severe Thunderstorm Warning | BIS | Wells | 50 min |
| Jul 21, 12:55 AM MDT | Severe Thunderstorm Warning | BIS | Foster, Stutsman | 50 min |
| Jul 21, 1:06 AM MDT | Severe Thunderstorm Warning | BIS | Adams | 39 min |
| Jul 21, 1:44 AM MDT | Severe Thunderstorm Warning | BIS | Foster, Stutsman | 31 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.